The Structure of Hopf Algebras Acting on Dihedral Extensions

  • Alan Koch
  • Timothy Kohl
  • Paul J. Truman
  • Robert UnderwoodEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 277)


We discuss isomorphism questions concerning the Hopf algebras that yield Hopf–Galois structures for a fixed separable field extension L/K. We study in detail the case where L/K is Galois with dihedral group \(D_p\), \(p\ge 3\) prime and give explicit descriptions of the Hopf algebras which act on L/K. We also determine when two such Hopf algebras are isomorphic, either as Hopf algebras or as algebras. For the case \(p=3\) and a chosen L/K, we give the Wedderburn–Artin decompositions of the Hopf algebras.


Hopf–Galois extension Dihedral extension Wedderburn–Artin decomposition 



The authors would like to thank the referee for comments and suggestions which improved the exposition and content of this paper.


  1. 1.
    Amitsur, S.A.: The radical of field extensions. Bull. Res. Council Israel Sect. F 7F(1), 1–10 (1957/1958)Google Scholar
  2. 2.
    Byott, N.P.: Uniqueness of Hopf Galois structure of separable field extensions. Comm. Algebra 24(10), 3217–3228 (1996)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Byott, N.P.: Hopf Galois structures on field extensions with simple Galois groups. Bull. London. Math. Soc. 36, 23–29 (2004)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Byott, N.P.: Hopf–Galois structures on Galois field extensions of degree \(pq\). J. Pure Appl. Algebra 188(1–3), 45–57 (2004)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Carnahan, S., Childs, L.: Counting Hopf Galois structures on non-abelian Galois field extensions. J. Algebra 218(1), 81–92 (1999)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chase, S.U., Sweedler, M.E.: Hopf Algebras and Galois Theory. Lecture Notes in Mathematics, vol. 97. Springer-Verlag, Berlin (1969)CrossRefGoogle Scholar
  7. 7.
    Childs, L.N.: Taming Wild Extensions: Hopf Algebras and Local Galois Module Theory. AMS: Mathematical Surveys and Monographs, vol. 80 (2000)Google Scholar
  8. 8.
    Childs, L.N.: Some Hopf Galois structures arising from elementary abelian \(p\)-groups. Proc. Amer. Math. Soc. 135(11), 3453–3460 (2007)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Childs, L.N.: Hopf Galois structures on Kummer extensions of prime power degree. New York J. Math. 17, 51–74 (2011)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Childs, L.N.: Fixed-Point free endomorphisms and Hopf Galois structures. Proc. Amer. Math. Soc. 141(4), 1255–1265 (2013)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Curtis, C.W., Reiner, I.: Methods of Representation Theory, vol. I. Wiley, New York (1981)zbMATHGoogle Scholar
  12. 12.
    Featherstonhaugh, S.C., Caranti, A., Childs, L.N.: Abelian Hopf Galois structures on prime-power Galois field extensions. Trans. Amer. Math. Soc. 364(7), 3675–3684 (2012)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Greither, C., Pareigis, B.: Hopf Galois theory for separable field extensions. J. Algebra 106(1), 239–258 (1987)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Haggenmüller, R., Pareigis, B.: Hopf algebra forms on the multiplicative group and other groups. Manuscripta Math. 55, 121–135 (1986)Google Scholar
  15. 15.
    Jacobson, N.: Galois theory of purely inseparable fields of exponent one. Amer. J. Math. 66, 645–648 (1944)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Koch, A.: Scaffolds and integral Hopf Galois module structure on purely inseparable extensions. New York J. Math. 21, 73–91 (2015)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Koch, A., Kohl, T., Truman, P., Underwood, R.: Isomorphism problems for Hopf–Galois structures on separable field extensions. J. Pure Appl. Algebra 223(5), 2230–2245 (2019). Scholar
  18. 18.
    Kohl, T.: Classification of the Hopf Galois structures on prime power radical extensions. J. Algebra 207(2), 525–546 (1998)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Kohl, T.: Groups of order \(4p\), twisted wreath products and Hopf-Galois theory. J. Algebra 314(1), 42–74 (2007)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kohl, T.: Regular permutation groups of order \(mp\) and Hopf Galois structures. Algebra Number Theory 7(9), 2203–2240 (2013)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kohl, T.: Hopf-Galois structures arising from groups with unique subgroup of order \(p\). Algebra Number Theory 10(1), 37–59 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Serre, J.-P.: Linear Representations of Finite Groups. Springer-Verlag, New York (1977)CrossRefGoogle Scholar
  23. 23.
    Waterhouse, W.C.: Introduction to Affine Group Schemes. Springer-Verlag, New York (1979)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Alan Koch
    • 1
  • Timothy Kohl
    • 2
  • Paul J. Truman
    • 3
  • Robert Underwood
    • 4
    Email author
  1. 1.Department of MathematicsAgnes Scott CollegeDecaturUSA
  2. 2.Department of Mathematics and StatisticsBoston UniversityBostonUSA
  3. 3.School of Computing and MathematicsKeele UniversityStaffordshireUK
  4. 4.Department of Mathematics and Computer ScienceAuburn University at MontgomeryMontgomeryUSA

Personalised recommendations